Maryland, 2014Damaging Winds in Maryland, September 6, 2014
September 6, 2014 · NWS LWX · 3 events in 3 counties and zones
Hot and humid conditions were present across the Mid-Atlantic while a cold front approached from the Ohio Valley. A surface trough strengthen across the region and showers and thunderstorms formed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- $500
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot and humid conditions were present across the Mid-Atlantic while a cold front approached from the Ohio Valley. A surface trough strengthen across the region and showers and thunderstorms formed. Some thunderstorms formed and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 6, 2:20 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 6, 2:20 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EDT SAT SEP 6 2014
.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION TONIGHT. HIGH PRESSURE
WILL BUILD OVERHEAD SUNDAY. LOW PRESSURE WILL DEVELOP ALONG THE
NORTH CAROLINA COAST MONDAY AND IT WILL SLOWLY MOVE OUT TO SEA
TUESDAY AND WEDNESDAY. A STRONGER COLD FRONT WILL PASS THROUGH THE
REGION LATE NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SEVERE THUNDERSTORM WATCH NUMBER 498 IS IN EFFECT UNTIL 9 PM FOR
THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS AS WELL AS
PORTIONS OF EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL
VIRGINIA...CENTRAL MARYLAND AND SOUTHERN MARYLAND. PREVIOUS
DISCUSSION FOLLOWS.
MORE HOT AND HUMID CONDITIONS ARE EXPECTED THIS AFTERNOON. A COLD
FRONT WILL MOVE THROUGH THE OHIO VALLEY INTO PENNSYLVANIA WHILE A
SOUTHERLY FLOW AHEAD OF THE COLD FRONT PUMPS IN MORE UNSEASONABLY
HOT AND HUMID AIR.
THE HOT AND HUMID CONDITIONS HAVE LEAD TO MODERATE/HIGH AMOUNTS OF
CAPE. THE MODIFIED 12Z KIAD RAOB SHOWS OVER 3000 J/KG OF MLCAPE
THIS AFTERNOON ALONG WITH THE LATEST MESOANALYSIS. FORCING WILL
STRENGTHEN ALONG A SURFACE TROUGH OVER THE AREA AND THIS WILL
LIKELY BE THE MAIN FORCING MECHANISM FOR CONVECTION. IN
FACT...THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THIS TROUGH IN
THE SHENANDOAH VALLEY. DESPITE RELATIVELY WEAK SHEAR
PROFILES...THERE WILL BE ENOUGH INSTABILITY THUNDERSTORMS TO
PRODUCE LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL. THE BEST
CHANCE FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON ACROSS THE
POTOMAC HIGHLANDS AND SHENANDOAH VALLEY...AND EARLY THIS EVENING
ACROSS THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS INTO LOWER
SOUTHERN MARYLAND AND THE VIRGINIA PIEDMONT.
MAX TEMPS THIS AFTERNOON WILL RANGE FROM THE 80S IN THE MOUNTAINS
TO THE LOWER 90S ACROSS MOST OTHER LOCATIONS.
A COLD FRONT WILL PASS THROUGH THE REGION LATER TONIGHT AND DRIER
AIR WILL MOVE IN BEHIND THE BOUNDARY OVERNIGHT.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
THE BOUNDARY WILL CONTINUE TO SHIFT TO THE SOUTH SUNDAY WHILE HIGH
PRESSURE BUILDS IN FROM THE NORTH. A NORTHERLY WIND AHEAD OF THE
HIGH WILL USHER IN NOTICEABLY COOLER AND LESS HUMID CONDITIONS.
STILL CANNOT RULE OUT A FEW SHOWERS ACROSS PORTIONS OF THE POTOMAC
HIGHLANDS...BUT EVEN ACROSS THESE AREAS MOST OF THE TIME WILL BE
DRY.
THE BOUNDARY WILL REMAIN STALLED OUT OVER THE CAROLINAS SUNDAY
NIGHT WHILE AN UPPER-LEVEL DISTURBANCE APPROACHES FROM THE WEST.
THIS WILL CAUSE SURFACE LOW PRESSURE TO DEVELOP ALONG THE BOUNDARY
OVER THE CAROLINAS. WARM AND MOIST AIR WILL BEGIN TO OVERRUN THE
SURFACE COOLER AIR IN PLACE...RESULTING IN MORE CLOUDS.
PRECIPITATION MAY ALSO SPREAD INTO EXTREME SOUTHERN PORTIONS OF
THE AREA...BUT MOST LOCATIONS WILL REMAIN DRY.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
UPPER LEVEL ENERGY WILL SLIDE EAST ACROSS THE REGION MONDAY. SURFACE
HIGH PRESSURE OVER THE NORTHEAST U.S. WILL BUILD SOUTH ALONG THE
EAST COAST AND EAST OF THE APPALACHIAN MOUNTAINS MONDAY INTO MONDAY
NIGHT. THERE IS A CHANCE OF RAIN SHOWERS WITH THIS UPPER ENERGY
MONDAY INTO MONDAY NIGHT.
AS HIGH PRESSURE BECOMES DOMINANT TUESDAY AND TUESDAY NIGHT OVER
INTERIOR PORTIONS OF THE REGION...THE NEXT WAVE OF UPPER ENERGY WILL
MOVE ACROSS THE GREAT LAKES AND COULD FORM A SURFACE LOW NEAR THE
OUTER BANKS OF NORTH CAROLINA. ADDITIONAL MOISTURE FROM THE WESTERN
ATLANTIC AND IN THE MIDDLE LEVELS FROM THE SOUTHWEST COULD FUEL RAIN
SHOWERS ACROSS THE REGION...MAINLY IN THE EAST AND NEAR THE
CHESAPEAKE BAY.
A STRONGER PIECE OF ENERGY WILL PIVOT ACROSS THE GREAT LAKES AND MID
ATLANTIC REGION AND PUSH A COLD FRONT TOWARD THE EAST COAST
WEDNESDAY AND WEDNESDAY NIGHT. WE HAVE NOT ONLY A CHANCE FOR RAIN
SHOWERS BUT ALSO A CHANCE FOR THUNDERSTORMS DUE TO THE ENERGY.
A SURFACE COLD FRONT WILL MOVE ACROSS THE REGION THURSDAY AND THURSDAY
NIGHT BEFORE STALLING TO THE SOUTH. A CHANCE FOR SHOWERS AND
THUNDERSTORMS EXIST ONCE AGAIN FOR THURSDAY AND THURSDAY NIGHT.
WITH THE STALLED FRONT JUST TO OUR SOUTH...THE CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL LINGER FRIDAY UNTIL HIGH PRESSURE ATTEMPTS TO CLEAR
US OUT FRIDAY NIGHT.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH EARLY
EVENING. THUNDERSTORMS MAY CONTAIN GUSTY WINDS...HAIL AND BRIEF
SUBVFR CIGS AND VSBYS. DRIER AIR WILL MOVE IN BEHIND A COLD FRONT
TONIGHT. HOWEVER...PATCHY FOG CANNOT BE RULED OUT ACROSS KCHO
BEFORE THE DRIER AIR ARRIVES. VFR CONDITIONS ARE EXPECTED SUNDAY
AND SUNDAY NIGHT WITH A NORTHERLY FLOW.
ANY RAIN SHOWERS MONDAY AND TUESDAY OR SHOWERS AND THUNDERSTORMS
ON WEDNESDAY COULD INDUCE MVFR OR PERHAPS IFR CONDITIONS AT ANY
TERMINALS. THERE IS A BETTER CHANCE FOR IFR CONDITIONS AT THE MTN
AND BWI TERMINALS. WINDS WILL BE LIGHT AND VARIABLE FROM THE
NORTHEAST TO THE SOUTHEAST.
&&
.MARINE...
SCATTERED TO NUMEROUS STORMS ARE EXPECTED LATE THIS AFTERNOON INTO
THIS EVENING. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
GUSTY WINDS AND HAIL. NORTHERLY WINDS WILL INCREASE BEHIND A COLD
FRONT LATE TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF
THE WATERS LATE TONIGHT THROUGH SUNDAY MORNING. THE SMALL CRAFT
ADVISORY CONTINUES SUNDAY AFTERNOON FOR THE MARYLAND CHESAPEAKE
BAY FROM DRUM POINT TO SMITH POINT AND THE LOWER TIDAL POTOMAC
RIVER FROM COBB ISLAND TO SMITH POINT.
A SMALL CRAFT ADVISORY IS POSSIBLE MONDAY AND MONDAY NIGHT DUE TO
A MODERATE NORTHEAST WIND FROM BUILDING HIGH PRESSURE OVER THE
NORTHEAST U.S.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM TO NOON EDT SUNDAY FOR
ANZ530>533-535-536-538>542.
SMALL CRAFT ADVISORY FROM 2 AM TO 5 PM EDT SUNDAY FOR ANZ534-
537-543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...KLW
AVIATION...BJL/KLW
MARINE...BJL/KLWHazardous weather outlook, Sep 6, 1:12 PM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
212 PM EDT SAT SEP 6 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
071000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
212 PM EDT SAT SEP 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORM WATCH NUMBER 498 IS IN EFFECT UNTIL 9 PM THIS
EVENING FOR THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS AS
WELL AS PORTIONS OF SOUTHERN MARYLAND. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS SUNDAY
MORNING...AND FOR THE MARYLAND CHESAPEAKE BAY FROM DRUM POINT TO
SMITH POINT AND THE LOWER TIDAL POTOMAC RIVER FROM COBB ISLAND TO
SMITH POINT SUNDAY AFTERNOON. A SMALL CRAFT ADVISORY MAY BE
NEEDED FOR PORTIONS OF THE WATERS MONDAY INTO MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-071000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
212 PM EDT SAT SEP 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORM WATCH NUMBER 498 IS IN EFFECT UNTIL 9 PM THIS
EVENING FOR CENTRAL MARYLAND AS WELL AS PORTIONS OF NORTHERN AND
CENTRAL VIRGINIA...AND THE EASTERN PANHANDLE OF WEST VIRGINIA.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND
GUSTS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED.
Thunderstorm Wind, Washington
- When
- September 6, 4:15 PM EST
- Where
- Washington County, 1.56 mi NW of Chewsville
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 39.666, -77.650
There was a tree down across Clopper Road at Old Forge.
Thunderstorm Wind, Montgomery
- When
- September 6, 5:55 PM EST
- Where
- Montgomery County, 1.48 mi SSW of Potomac
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 39.000, -77.230
There was a tree down on Brickyard Road. There were numerous wires down in the area and power outages.
Thunderstorm Wind, Anne Arundel
- When
- September 6, 6:34 PM EST
- Where
- Anne Arundel County, 0.66 mi N of (Bwi)baltmor-Wshngtn
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.179, -76.670
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, September 6, 20142 deaths · 2 injured · $507,000 · 85 kt wind · 37 events
- Flash Flooding and Damaging Winds in Georgia, September 6 to 8, 2014$297,000 · 65 kt wind · 9 events
- Flash Flooding in West Virginia, September 6, 2014$345,000 · 4 events
- Damaging Winds and Lightning Strike in New Hampshire, September 6, 2014$131,000 · 96 kt wind · 8 events
- Flash Flood and Lightning Strikes in Texas, September 6, 2014$76,000 · 3 events
- Lightning Strike in Florida, September 6, 2014$50,000 · 1 event
- Dust Storm and Damaging Winds in Arizona, September 6, 2014$28,000 · 56 kt wind · 6 events
- Damaging Wind in Louisiana, September 6, 2014$30,000 · 1 event
- Lightning Strike in South Carolina, September 6, 20142 injured · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 6, 201413 events
- Flash Flooding and Damaging Wind in California, September 6 to 8, 2014$11,000 · 56 kt wind · 11 events
- Lightning Strike in Florida, September 6, 20141 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542595, 542596, 542597.